Alert archive / Texas / Flash Flood Warnings in 2006

Flash Flood Warning 8, NWS Norman, OK

October 15, 2006Wichita County, Texas

NWS Norman, OK issued this flash flood warning at Oct 15, 2006, 10:30 AM CDT for Wichita County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 15, 2006, 10:30 AM CDT (15:30 UTC)
Expired
Oct 15, 2006, 1:30 PM CDT
In force
3 hr
Issued by
NWS Norman, OK
Area
Counties, with a storm outline in the text

County Wichita County, TX

The radar

The Altus AFB radar (KFDR), 57 km from the middle of the area, began a volume at 15:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 3.5 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2006-10-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2006-10-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 306 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
648 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
306 m²/s²
0-3 km storm-relative helicity
326 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KOUN 151530
FFWOUN
TXC485-151830-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NORMAN OK
1030 AM CDT SUN OCT 15 2006

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WICHITA COUNTY IN NORTHERN TEXAS

* UNTIL 130 PM CDT

* AT 1030 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
MODERATE TO HEAVY RAIN CONTINUING OVER MUCH OF WICHITA COUNTY WHERE 
THREE TO FOUR INCHES OF RAIN HAD ALREADY FALLEN IN SOME AREAS 
THROUGH MID MORNING. SEVERAL COUNTY ROADS WERE ALREADY CLOSED DUE TO 
HIGH WATER... WHILE SOME ROADS IN THE WICHITA FALLS AREA WILL ALSO 
LIKELY REQUIRE CLOSING DURING THE MORNING. ADDITIONAL RAINFALL RATES 
OF BETWEEN ONE HALF AND THREE QUARTERS OF AN INCH PER HOUR ARE 
LIKELY THROUGH MID DAY. 

* LOCATIONS IN THE WARNING INCLUDE WICHITA FALLS.

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARM LANDS ALONG THE BANKS OF CREEKS AND STREAMS AND OTHER
LOW LYING AREAS ARE SUBJECT TO FLASH FLOODING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROADWAY.
AS LITTLE AS 6 INCHES OF WATER MAY CAUSE YOU TO LOSE CONTROL OF YOUR
VEHICLE. TWO FEET OF RUSHING WATER CAN CARRY AWAY MOST VEHICLES
INCLUDING SPORT UTILITY VEHICLES AND PICKUP TRUCKS. MOVE TO HIGHER
GROUND.

LAT...LON 3383 9884 3383 9843 3402 9842 3408 9885

$$

CJS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this flash flood warning went out at Oct 15, 3:17 AM CDT, 7 hours 13 minutes earlier.

Area forecast discussion, Oct 15, 3:17 AM CDT, 7 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
317 AM CDT SUN OCT 15 2006

.DISCUSSION...
MANY AREAS WILL SEE SIGNIFICANT RAINFALL TODAY INTO TOMORROW. AN
UPPER LOW OVER THE SOUTHWEST U.S. WILL SEND SEVERAL DISTURBANCES
ACROSS SOUTHERN PLAINS OVER THE NEXT 36 HRS BEFORE THE MAIN LOW
OPENS UP AND MOVES EAST. SYSTEM HAS TAPPED RICH PACIFIC MOISTURE AND
THESE WILL BE EFFICIENT RAIN PRODUCERS WITH PRECIPITAL WATER
APPROACHING TWO INCHES.  WOULD NOT BE SURPRISED TO SEE SOME LOCALES
GET IN EXCESS OF 4 INCHES BEFORE THINGS END LATE TOMORROW. ARE
ALREADY SEEING SOME 1 TO 2 INCH RAINFALL ACROSS SOUTHWEST OK INTO N
TEXAS JUST IN THE LAST COUPLE OF HOURS. IF THESE TYPES OF TRENDS
CONT WILL NEED TO MONITOR FOR POSSIBLE FLOODING ISSUES.

AREA WILL CATCH A BREAK ON TUESDAY BEFORE LONGER WAVE TROUGH KICKING
CURRENT SYSTEM OUT WILL GRADUALLY MOVE ACROSS. THIS WILL BE
ACCOMPANIED BY A SFC COLD FRONT WHICH WILL MOVE SOUTH THROUGH THE
AREA ON WEDNESDAY. THIS SYSTEM WILL NOT HAVE THE MOISTURE AND NOT
EXPECTING MUCH IN THE WAY OF RAIN WITH IT... HOWEVER WILL KEEP LOW
POPS WED INTO EARLY THU AS FRONT MOVE THROUGH. AFTER A QUICK WARM UP
ON TUE COOLER AIR WILL MOVE SOUTH ON WED. PARTS OF AREA WILL AGAIN
FLIRT WITH FROST/FREEZE BOTH THU AND FRI MORNING. REINFORCING SHOT
OF COOL AIR MOVES SOUTH OUT OF WESTERN CANADA INTO SOUTHERN PLAINS
BY NEXT WEEKEND. UPPER AIR PATTERN BY THIS TIME IS WELL NORTH AND
REMAINDER OF FORECAST REMAINS DRY.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  66  59  67  56 / 100  90  70  10
HOBART OK         66  60  73  55 / 100  80  50  10
WICHITA FALLS TX  70  61  75  58 / 100  90  70  10
GAGE OK           65  59  73  52 /  90  70  30  10
PONCA CITY OK     64  57  65  53 / 100  80  60  10
DURANT OK         71  62  69  60 /  80  90  70  20

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

06/30
Hazardous weather outlook, Oct 15, 6:55 AM CDT, 3 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
655 AM CDT SUN OCT 15 2006

OKZ004>048-050>052-TXZ083>090-151700-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
655 AM CDT SUN OCT 15 2006

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...TODAY AND TONIGHT...

THUNDERSTORM OUTLOOK...
NO SEVERE THUNDERSTORMS ARE EXPECTED THROUGH TONIGHT.

DISCUSSION...
A STORM SYSTEM OVER ARIZONA WILL TRACK EAST TODAY AND TONIGHT.  AHEAD
OF THE SYSTEM...WIDESPREAD RAIN AND EMBEDDED THUNDERSTORMS
WILL OCCUR OVER MUCH OF WESTERN NORTH TEXAS AND OKLAHOMA.
INSTABILITY WILL REMAIN LOW...THEREFORE SEVERE THUNDERSTORMS ARE NOT
ANTICIPATED.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT MONDAY OCT 16.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...LESS THAN 10 PERCENT.

OTHER HAZARDOUS WEATHER...
RAINFALL AMOUNTS WILL APPROACH 5 INCHES ACROSS PARTS OF WESTERN NORTH
TEXAS AND SOUTHWEST OKLAHOMA WHICH WILL CAUSE SOME FLOODING OF
SMALL STEAMS...CREEKS AND FLOOD PRONE AREAS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

THUNDERSTORM OUTLOOK...
THUNDERSTORMS WILL CONTINUE MONDAY...ESPECIALLY ACROSS CENTRAL
AND EASTERN PARTS OF OKLAHOMA.  THUNDERSTORM CHANCES WILL DIMINISH
BY MONDAY NIGHT AS A STORM SYSTEM MOVES EAST OF THE AREA.

OTHER HAZARDOUS WEATHER...
HEAVY RAINFALL ON SUNDAY AND MONDAY WILL LIKELY CAUSE SOME
FLOODING PROBLEMS ACROSS PARTS OF WESTERN NORTH TEXAS AND SOUTHERN
OKLAHOMA.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT NOON
TODAY.

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 15, 7:28 AM CDTFlood WatchOUNArcher, Baylor, Clay, Foard, Hardeman, Knox and 2 more27 hr

Nearby

Flash Flood Warnings in Texas, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.